Alert archive / Louisiana / River Flood Warnings in 2023

River Flood Warning 73, NWS Lake Charles, LA

April 7, 2023Vernon Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at Apr 7, 2023, 6:12 AM CDT for Vernon Parish, Louisiana. It took effect at Apr 7, 2023, 8:20 PM CDT. It was in force for 70 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2023, 6:12 AM CDT (11:12 UTC)
In effect from
Apr 7, 2023, 8:20 PM CDT
Expired
Apr 10, 2023, 6:20 PM CDT
In force
70 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

County Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 20 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bayou Anacoco near Rosepine (RPIL1).

Action stage
17 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08028000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at Apr 6, 6:50 PM CDT, 11 hours 22 minutes earlier.

Area forecast discussion, Apr 6, 6:50 PM CDT, 11 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
650 PM CDT Thu Apr 6 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 410 PM CDT Thu Apr 6 2023

Forecast remains on track this afternoon as showers and
thunderstorms have rapidly expanded across the coastal waters and
further inland. Expect showers/storms to continue to develop and
fill in across SETX and SWLA as we move into the evening. Some of
the showers/storms could produce very heavy rain as ingredients
for heavy rain continue to improve through the evening. Currently
PWATs are increasing from 1.3" this morning to 1.5" to 1.7" with
modest moisture advection. Meanwhile, a disturbance is tracking
SW to NE along and just west of the stalled frontal bndry. This
will likely aid in the development and maintenance of storms
overnight.

Based on the trends and most recent CAMs, expanded the Flood
Watch south and east to include a greater area. CAMs from 12-18
hrs ago and the most current runs have showed an increasingly
wetter signal. The 12Z HRRR total qpf through tomorrow evening
shows 5"-7" with localized 7"-10" of rain across SETX, which is
backed up by the WRF NSSL. To further add support, the HREF PMM
shows a bullseye of 3"-7" inches of rain, with HREF LPMM showing
localized amounts of 7"-10+". Latest NBM guidance has also showed
a noticeable bump in QPF, leading to increasing confidence of very
heavy rain this evening through tomorrow. Looking over everything,
4"-7" inches with locally higher should be reasonable for
SETX/SWLA with 1"-3" and locally higher amounts elsewhere across
the CWA.

In addition to the heavy rain and flood threat, we remain under a
Marginal Risk for severe weather through the evening. Any storm
that can maintain itself north of the front could pose a marginal
hail/wind threat. While any storm that forms SE/along the stalled
frontal bndry could pose a brief tornado risk until instability
wanes later this evening. In fact, we have already seen several
rotating storms over the past couple hours.

Heavy rain/storms will continue overnight with a downward trend
by tomorrow morning as the best forcing lifts NE of the CWA. Then
the focus shifts to Acadiana as the sfc low moves from WSW to ENE
along/south of the stalled frontal bndry. This may keep showers
and storms through Friday into Saturday morning/afternoon.
However there remains some uncertainty as to how close the sfc
low will track to the coast and the axis of heaviest rain.

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 410 PM CDT Thu Apr 6 2023

The start of the forecast period will be nice as Easter Sunday will
be a warm and sunny. In the upper-levels, winds will be calm with no
active weather expected. However, in the mid-level, around 850 mb,
RH will stay high leading to mostly cloudy skies. At the surface
high pressure will build into our area further pushing us towards
calm weather. Temperatures will be seasonal with winds out of the
east to northeast through midweek.

Around Wednesday, models are in good agreement that an upper-level
jet will set up on the gulf coast. Models have started to show a MCS
developing somewhere along the gulf coast, west of New Orleans.
There is some indication that the MCS may  surface low may become
stacked at the 850 and 500 mb levels. This is a fairly new change in
the model guidance so confidence remains quiet low. So what does
this mean for our region, some more clouds and showers but not much
else. Winds may shift and become more northernly  That being said
the confidence in the long term forecast remains low, so changes can
be expected in future forecasts.

The extended forecast, past Thursday, shows another round of high
pressure with calm conditions and seasonable temperatures.

&&

.AVIATION...
(00Z TAFS)
Issued at 647 PM CDT Thu Apr 6 2023

Widespread showers and scattered thunderstorms will continue
across the region this evening and overnight in response to a
nearly stationary frontal boundary and an upper level disturbance
moving across the region. Ceilings will fluctuate between MVFR
outside of storms to IFR near and within them. Breezy
northwesterly gradient winds will persist away from storms with
higher gusts near storms.

Expect storm activity to become less widespread by midday Friday
before increasing again Friday evening.

Jones

&&

.MARINE...
Issued at 410 PM CDT Thu Apr 6 2023

A stationary boundary has parked itself in the coastal waters off
Cameron Parish extending inland to the northeast. Expect multiple
rounds of showers and thunderstorms with heavy rain, small hail,
and gusty winds through the night. Moderate easterly winds today
will shift northeast to north by tonight and continue into the
weekend. A Small Craft Advisory has been issued tonight to account
for the increase in gusty winds in the nearshore waters off of
Sabine Pass. The front will remain nearly stationary into the
weekend, before pushing away and dissipating.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  53  60  53  67 / 100  90  70  30
LCH  59  68  57  70 /  90  80  70  30
LFT  63  72  62  72 /  80  80  80  50
BPT  60  69  58  72 / 100  90  60  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Saturday morning for LAZ027-028-030-073-141-
     241.

TX...Flood Watch through Saturday morning for TXZ180-201-259>262-515-
     516-615-616.

GM...Small Craft Advisory from 11 PM this evening to 10 AM CDT Friday
     for GMZ450.

&&

SHORT TERM...78
LONG TERM....14
AVIATION...66
Hazardous weather outlook, Apr 6, 4:21 PM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
421 PM CDT Thu Apr 6 2023

LAZ027-030-TXZ180-201-259>262-072130-
Vernon-Beauregard-Tyler-Hardin-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
421 PM CDT Thu Apr 6 2023

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for southwest Louisiana, west
central Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms will continue to expand in coverage as we
head into the evening. A Slight Risk (level 1 out of 4) for
excessive rainfall continues overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms, some with heavy rainfall, will
continue into Saturday as a stalled boundary meanders nearby. A
Marginal (level 1 out of 4) to Slight (level 2 out of 4) Risk for
excessive rainfall that may lead to flooding has been outlined for
the area by WPC for Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ029-031>033-044-045-055-074-142-143-152>154-242-243-252>254-
072130-
Avoyelles-Allen-Evangeline-St. Landry-Lafayette-Upper St. Martin-
Lower St. Martin-East Cameron-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Jefferson Davis-Southern Acadia-Lower Vermilion-
Lower Iberia-Lower St. Mary-
421 PM CDT Thu Apr 6 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana and southwest Louisiana.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will continue to expand in coverage as we
head into the evening. Excessive rainfall is possible overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms, some with heavy rainfall, will
continue into Saturday as a stalled boundary meanders nearby. A
Marginal (level 1 out of 4) to Slight (level 2 out of 4) Risk for
excessive rainfall that may lead to flooding has been outlined for
the area by WPC for Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ028-073-141-241-TXZ515-516-615-616-072130-
Rapides-West Cameron-Northern Calcasieu-Southern Calcasieu-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
421 PM CDT Thu Apr 6 2023

...FLOOD WATCH IN EFFECT FROM 6 PM CDT THIS EVENING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms will continue to expand in coverage as we
head into the evening. A Slight Risk (level 1 out of 4) for
excessive rainfall continues overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms, some with heavy rainfall, will
continue into Saturday as a stalled boundary meanders nearby. A
Marginal (level 1 out of 4) to Slight (level 2 out of 4) Risk for
excessive rainfall that may lead to flooding has been outlined for
the area by WPC for Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-452-455-470-472-475-072130-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
421 PM CDT Thu Apr 6 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

 Showers and thunderstorms with gusty winds possible overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 Showers and thunderstorms end by Saturday. Breezy northeast winds
continue into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-072130-
Coastal waters from Cameron LA to High Island TX out 20 NM-
421 PM CDT Thu Apr 6 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
CDT FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Showers and thunderstorms end by Saturday. Breezy northeast winds
continue into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:26 PM CDTSpecial Weather StatementLCHCameron49 min
Apr 6, 7:44 PM CDTFlash Flood WarningLCHCalcasieu, Cameron3 hr
Apr 6, 8:12 PM CDTSpecial Weather StatementLCHCalcasieu, Cameron33 min
Apr 6, 8:31 PM CDTFlash Flood WarningLCHCalcasieu, Cameron, Jefferson Davis3 hr
Apr 6, 8:44 PM CDTSpecial Weather StatementLCHCameron46 min
Apr 6, 9:34 PM CDTSpecial Weather StatementLCHJefferson Davis41 min
Apr 7, 12:47 AM CDTFlash Flood WarningLCHAcadia, Calcasieu, Cameron, Jefferson Davis, Lafayette, Saint Landry and 1 more5 hr
Apr 7, 1:43 AM CDTFlash Flood WarningLCHCalcasieu, Jefferson Davis4 hr
Apr 7, 1:55 AM CDTSpecial Weather StatementLCHSaint Landry35 min
Apr 7, 3:58 AM CDTSpecial Weather StatementLCHSaint Martin32 min
Apr 7, 6:12 AM CDTRiver Flood WarningLCHLafayette, Vermilion8 days
Apr 7, 6:12 AM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin4 days
Apr 7, 6:12 AM CDTRiver Flood WarningLCHBeauregard, Calcasieu12 days
Apr 7, 9:29 AM CDTAreal Flood WarningLCHAcadia, Avoyelles, Cameron, Evangeline, Iberia, Jefferson Davis and 4 more4 hr
Apr 7, 10:29 AM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion21 days
Apr 7, 10:29 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry55 hr

Nearby

River Flood Warnings in Louisiana, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.